Hail, Montgomery
- When
- April 21, 1:00 PM CST
- Where
- Montgomery County, 0.69 mi N of Coffeyville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -95.630
A cluster of strong to marginally severe thunderstorms moved northeast across southeast Kansas during the afternoon of the 21st, ahead of an upper level disturbance approaching from the west. Along with localized areas of heavy rain across southeast Kansas, dime size hail was reported in Coffeyville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of strong to marginally severe thunderstorms moved northeast across southeast Kansas during the afternoon of the 21st, ahead of an upper level disturbance approaching from the west. Along with localized areas of heavy rain across southeast Kansas, dime size hail was reported in Coffeyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 11:50 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT THU APR 21 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION CONCERNS WILL REMAIN CONVECTIVE TRENDS THIS AFTERNOON THROUGH THE OVERNIGHT HOURS ALONG WITH LOWERING CIGS. STRONG WARM FRONT REMAINS DOWN JUST SOUTH OF THE RED RIVER WITH SOME SHORTWAVE ENERGY TRACKING THROUGH THE CENTRAL ROCKIES. SOME SHOWERS AND STORMS DEVELOPED OVER NORTH CENTRAL OK LATE THIS MORNING IN AN AREA OF ISENTROPIC LIFT/MOISTURE TRANSPORT IN THE 850-700MB LAYER. THIS AREA OF CONVECTION IS EXPECTED TO KEEP PUSHING OFF TO THE NORTHEAST THIS AFTERNOON. STORMS ARE THEN EXPECTED TO RAPIDLY REDEVELOP AROUND 06Z TONIGHT AS AN EVEN STRONGER SURGE OF MID LEVEL THETA-E ADVECTION INCREASES FROM THE SW. LOCATION GENERALLY EAST OF I-135 WILL HAVE THE BEST SHOT TO EXPERIENCE A STORM LATE TONIGHT. GIVEN THE AMOUNT OF INSTABILITY AND SHEAR...SEVERE STORMS WILL BE POSSIBLE. EVEN THOUGH CIGS HAVE BEEN SLOWER TO COME DOWN THAN PREVIOUSLY EXPECTED...THEY ARE NOW STARTED TO DECREASE TO BELOW VFR LEVELS. AM EXPECTING THIS TREND TO CONTINUE INTO THE EVENING HOURS WITH MOST SITES EXPERIENCING IFR CIGS AT OR SHORTLY AFTER 00Z. DUE TO UPSLOPE PROCESSES FEEL THAT KRSL WILL HAVE A SHOT AT SOME LIFR CONDITIONS AFTER 08Z TONIGHT. && .PREV DISCUSSION... /ISSUED 954 AM CDT THU APR 21 2011/ UPDATE... DID A QUICK UPDATE TO ADJUST POPS FOR TODAY. BASED ON SATELLITE AND RADAR TRENDS ALONG WITH 12Z MODEL DATA...FEEL THAT SHOWERS AND STORMS WILL DEVELOP FROM THE TX PANHANDLE INTO WEST-CENTRAL OK LATE THIS MORNING WHERE IR HAS BEEN SHOWING THE BETTER ACCUS. THIS ACTIVITY WILL THEN QUICKLY PUSH EAST AND WILL MAINLY AFFECT EXTREME SOUTH CENTRAL AND SE KS TODAY. THEREFORE TWEAKED POPS DOWN ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KS WITH THE THINKING THAT AFTER 20Z THE PRECIP SHOULD MAINLY BE AFFECTING ONLY LOCATIONS EAST OF I-135. LAWSON SHORT TERM... PREV DISCUSSION... /ISSUED 651 AM CDT THU APR 21 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WARM FRONTAL BOUNDARY CURRENTLY ACROSS SRN OK WILL SLOWLY LIFT NORTH TODAY...WITH ELEVATED 850H BAROCLINIC ZONE LOCATED ACROSS SRN KS/NRN OK. LIFT WILL CONTINUE ALONG OR JUST SOUTH OF THE ELEVATED BOUNDARY AS THE MORNING CONTINUES WITH THE POSSIBILITY OF SHRA AND VCTS DEVELOPING TO THE SW OF KICT AND KHUT BY AROUND 15Z/THU AS LIFT DEEPENS. STORMS WILL MOVE TO THE NORTHEAST AND BECOME MORE WIDESPREAD ACROSS MOST OF SRN KS FROM 15Z-21Z AS MOISTURE TRANSPORT IN THE 850-700H LAYER RAPIDLY INCREASES. AS THE CHANCE OF TSRA INCREASES...CEILINGS WILL ALSO DIMINISH TO MVFR AND POSSIBLY TO IFR BY AROUND 00Z/FRI. COULD SEE A LULL IN THE TSRA FOR THE EVENING HOURS...AS FIRST ROUND OF CONVECTION LIFTS TO THE NORTHEAST. THIS BREAK IN THE CONVECTION WILL PROBABLY BE SHORT LIVED AS ELEVATED INSTABILITY AND LIFT INCREASES ACROSS MOST OF THE AREA AFTER 06Z/FRI. THINK MOST AREAS WILL SEE THIS TSRA CHANCE...JUST NOT CONFIDENT IN WHERE THE HEAVIEST TSRA WILL BE LOCATED. WITH ONE MODEL SOLUTION PLACING THE HEAVIEST ACTIVITY ACROSS SRN KS (NEAR KICT/KHUT AND KCNU) WHILE ANOTHER SOLUTION HAS THE STRONGER STORMS FURTHER NORTH ACROSS CEN KS. SO FOR NOW WILL JUST MENTION VCTS...BUT LATER FORECASTS WILL PROBABLY BETTER DEFINE THIS SECOND TSRA CHANCE. CONFIDENCE IS INCREASING THAT THE IFR CEILINGS WILL STAY AROUND FROM 00Z/FRI THROUGH 12Z/FRI. KETCHAM PREV DISCUSSION... /ISSUED 403 AM CDT THU APR 21 2011/ DISCUSSION... FORECAST CHALLENGES...CHANCES FOR DEEP MOIST CONVECTION THROUGH MUCH OF THE FORECAST PERIOD. A QUASI-ZONAL MID/UPPER FLOW REGIME CONTINUES ACROSS THE CONUS WITH WEAK RIDGING ACROSS THE PLAINS WHILE SEVERAL SHORTWAVE TROUGHS BEGIN TO IMPACT THE PACNW. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN AREA OF ISENTROPIC ASCENT/INCREASING LOW-LEVEL MOIST ADVECTION THIS MORNING AND CONTINUE THROUGH THE DAY ESPECIALLY ALONG/EAST OF I-135 WHERE THE HIGHEST POPS WILL RESIDE. A WARM FRONT IS PROGGED TO LIFT NORTH TONIGHT WITH THE NAM FURTHER SOUTH WHEN COMPARED TO THE ECMWF/GFS. THE LATEST SREF PLACEMENT OF THE SFC LOW WOULD SUPPORT A FURTHER NORTH SOLUTION SIMILAR TO THE GFS WHICH STILL LOOKS TO GIVE MUCH OF THE AREA A GOOD CHANCE FOR DEEP MOIST CONVECTION TONIGHT. ELEVATED CAPE/SHEAR PROFILES CONTINUE TO SUPPORT THE MENTION OF LARGE HAIL. FRIDAY-SATURDAY...AS A SHORTWAVE TROUGH SWEEPS ACROSS THE PLAINS AND MOVES INTO THE UPPER MISSISSIPPI VALLEY AREA ON FRIDAY A DRY POST-FRONTAL REGIME WILL BECOME ESTABLISHED ACROSS THE AREA AS THE SURFACE FRONT IS FORCED WELL SOUTH OF THE AREA. THIS SUPPORTS LOWERING POPS AND TRENDED THE FORECAST IN THAT DIRECTION. MAINTAINED LOW POPS FRI ACROSS THE FAR SOUTHEAST ZONES GIVEN UNCERTAINTY IN FRONTAL POSITION AND ASSOCIATED WAA/ISENTROPIC ASCENT NORTH OF THE FRONT. THE FOCUS FOR DEEP MOIST CONVECTION SHOULD REMAIN SOUTH OF THE AREA ON SAT...HOWEVER MAINTAINED LOW POPS ACROSS PORTIONS OF SOUTHERN AND SOUTHEAST KANSAS GIVEN UNCERTAINTY IN NORTHWARD EXTEND OF ELEVATED SHOWERS WITHIN WEAK WAA/ISENTROPIC ASCENT REGIME. SUNDAY-WEDNESDAY...AN UNSETTLED PATTERN REMAINS ON TAP ACROSS THE SOUTHERN AND CENTRAL PLAINS STATES SUNDAY-TUESDAY AS A MID/UPPER TROUGH ARRIVES OVER THE SOUTHERN ROCKIES ON SUNDAY AND TRANSLATES SLOWLY EAST INTO THE MISSISSIPPI VALLEY LATE TUESDAY. ABUNDANT MOISTURE IS PROGGED TO RETURN NORTH ALONG THE FRONTAL ZONE WITH PWATS PROGGED IN EXCESS OF 200 PERCENT OF NORMAL ALONG AND EAST OF THE TURNPIKE ON SUNDAY. ALTHOUGH UNCERTAINTY IN TIMING/LOCATION REMAIN...REPEATED HEAVY RAINS ACROSS SOUTHEAST KANSAS MAY RESULT IN LOCALIZED FLOODING CONCERNS. PRECIPITATION CHANCES WILL DIMINISH ON WEDNESDAY AS THE STORM SYSTEM FINALLY MOVES EAST OF THE AREA AND A MID/UPPER RIDGE BUILDS INTO THE ROCKIES. MWM FIRE WEATHER... FIRE WEATHER CONCERNS ARE EXPECTED TO REMAIN ON THE LOW SIDE THROUGH THE MIDDLE OF NEXT WEEK WITH SEASONABLY COOL TEMPERATURES AND MULTIPLE OPPORTUNITIES FOR WETTING RAINS RESULTING IN MINIMUM RELATIVE HUMIDITIES ON THE HIGH SIDE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 57 71 47 / 30 80 20 10 HUTCHINSON 58 55 69 43 / 20 70 10 0 NEWTON 56 54 68 44 / 30 80 30 0 ELDORADO 57 56 70 47 / 40 80 40 10 WINFIELD-KWLD 60 59 74 48 / 40 60 30 10 RUSSELL 57 49 68 39 / 20 50 10 0 GREAT BEND 59 51 69 40 / 20 40 10 0 SALINA 55 52 68 42 / 20 80 20 0 MCPHERSON 57 54 68 42 / 20 80 20 0 COFFEYVILLE 60 59 76 52 / 50 70 50 40 CHANUTE 57 56 72 49 / 50 80 50 20 IOLA 56 55 71 46 / 50 90 50 20 PARSONS-KPPF 58 58 74 50 / 50 80 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 124 PM CDT THU APR 21 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 124 PM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO AFFECT LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE THIS AFTERNOON. EVEN THOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A COUPLE STRONG STORMS COULD PRODUCE DIME SIZE HAIL. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE KANSAS TURNPIKE. SOME OF THE STORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS ON FRIDAY WITH THE HIGHEST CHANCES ACROSS SOUTHEAST KANSAS. AFTER A BRIEF LULL LATE FRIDAY THROUGH EARLY SATURDAY...PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN LATE SATURDAY THROUGH TUESDAY. SOME OF THE STORMS MAY BE STRONG WITH LOCALLY HEAVY RAINFALL POSSIBLE...ESPECIALLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY EAST OF A LINE FROM ELLSWORTH TO KINGMAN TO ANTHONY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 150 PM CDT THU APR 21 2011 KSZ099-100-211915- LABETTE-MONTGOMERY- 150 PM CDT THU APR 21 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
The Tulsa radar (KINX), 96 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296462.